Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 238, NWS Mobile, AL

October 24, 1997Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 24, 1997, 5:09 PM CDT for Perry County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 1997, 5:09 PM CDT (22:09 UTC)
Expired
Oct 24, 1997, 5:45 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:20 PM CDTThunderstorm Wind 50Janice, MSSeveral trees and power lines were blown down just northeast of Oak Grove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 242211 RRA
SVRMOB
MSC111-242245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
509 PM CDT FRI OCT 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY
 
AT 510 PM...MOBILE DOPPLER WEATHER RADAR CONTINUED TO SHOW A SEVERE
THUNDERSTORM SLIDING EAST AT AROUND 20 MPH. THIS STORM WILL BE AFFECTING
AREAS JUST SOUTH OF BEAUMONT WITH LARGE HAIL AND POSSIBLE WIND
GUSTS IN EXCESS OF 60 MPH POSSIBLE BETWEEN 515 AND 545 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE H"AIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:29 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 24, 2:29 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT FRI OCT 24 1997

TEMPS INTO THE LWR 80S OVR SW MS AND CENTRAL LA MAY BE ENOUGH TO
REFIRE CONVECTION THOSE AREAS AND SEND OUTFLOWS TOWARD FA FOR EVENING
AND LATE NITE TSTMS...WILL LEAVE SML POPS IN THIS EVENING FOR THIS
POSSIBILITY. ETA AT 25/12Z HAS INCREASING MOISTURE FLUX CNVRG AND
SOME UPR LVL DIVERGENCE SO WILL ALSO KEEP POPS IN FOR LATE
NIGHT/MORNING AND CONT THRU AFTERNOON AS DEEP UPR TROF APPROACHES. BY
26/12Z UPR TROF AND SFC COLD FNT JUST WEST OF MSY AND WUD EXPECT
ANOTHER SQUALL LINE TO MOVE ACRS FA SUNDAY MORNING INTO EAST CWA BY
AFTERNOON. NGM/AVN GUIDANCE SIMILIAR AND WILL NOT VARY MUCH.

OVER THE COASTAL WATERS...SCAS CAN STAY UP ALTHOUGH WINDS HAVE CAME
DOWN...SEAS ARE STILL UP AND EXPECT WINDS TO COME BACK UP AFTER DARK.

MOB 66/81/67/76 3456  PNS 67/81/69/76 3456
DTS 68/80/69/76 3456  EVR 62/83/65/76 2366 11

In the hours before

Local storm report, Oct 24, 3:03 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT FRI OCT 24 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 AM    GROVE HILL                AL   WIND DAMAGE
10/24/97   CLARKE                         SECTION OF TIN ROOF BLOWN
                                          OFF HOUSE 2.5 MILES SW AND
                                          TRRE DOWN HOUSE WAS VACANT

1055 AM    MILTON                    FL   WIND DAMAGE
10/24/97   SANTA ROSA                     2 PINE TREES UPROOTED 6
                                          FENCES DOWNED AND WINDOWS
                                          BLOWN OUT OF MOTOR HOME
                                          ALL OCCURRED JUST EAST OF
                                          MILTON

1100 AM    CRESTVIEW                 FL   FLOODING
10/24/97   OKALOOSA                       11 TO 12 PM FD ON ISLAND
                                          AND FT WALTON EOC OFFICE
                                          FLOODED WITH FEW INCHES OF
                                          WATER. SMALL BRIDGE UNDER
                                          WATER ON OLD ANTIOCH RD IN
                                          CRESTVIEW

1110 AM    FT WALTON BEACH           FL   WIND DAMAGE
10/24/97   OKALOOSA                       TREE LIMBS DOWN
Local storm report, Oct 24, 3:04 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT FRI OCT 24 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 AM    GROVE HILL                AL   WIND DAMAGE
10/24/97   CLARKE                         SECTION OF TIN ROOF BLOWN
                                          OFF HOUSE 2.5 MILES SW AND
                                          TRRE DOWN HOUSE WAS VACANT

1055 AM    MILTON                    FL   WIND DAMAGE
10/24/97   SANTA ROSA                     2 PINE TREES UPROOTED 6
                                          FENCES DOWNED AND WINDOWS
                                          BLOWN OUT OF MOTOR HOME
                                          ALL OCCURRED JUST EAST OF
                                          MILTON

1100 AM    CRESTVIEW                 FL   FLOODING
10/24/97   OKALOOSA                       11 TO 12 PM FD ON ISLAND
                                          AND FT WALTON EOC OFFICE
                                          FLOODED WITH FEW INCHES OF
                                          WATER. SMALL BRIDGE UNDER
                                          WATER ON OLD ANTIOCH RD IN
                                          CRESTVIEW

1110 AM    FT WALTON BEACH           FL   WIND DAMAGE
10/24/97   OKALOOSA                       TREE LIMBS DOWN

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:40 AM CDTSevere Thunderstorm WarningMOBGreene65 min
Oct 24, 4:35 PM CDTSevere Thunderstorm WarningMOBPerry40 min
Oct 24, 5:23 PM CDTSevere Thunderstorm WarningMOBWayne52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.